Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, May 27, 2013

May 27, 2013 · NWS OUN · 17 events in 6 counties and zones

High-based supercells developed over the Texas Panhandle during the afternoon, then moved northeast into western Oklahoma by early evening. Numerous reports of severe winds (some significant) and large hail were received, particularly around the Elk City-Clinton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

High-based supercells developed over the Texas Panhandle during the afternoon, then moved northeast into western Oklahoma by early evening. Numerous reports of severe winds (some significant) and large hail were received, particularly around the Elk City-Clinton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON MAY 27 2013

.DISCUSSION...
THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON AND EVENING
AFFECTING PARTS OF WESTERN/CENTRAL OK AND WESTERN NORTH TEXAS.
VISIBLE SATELLITE IS SHOWING CU BEGINNING TO DEVELOP FROM NEAR
CLINTON AND CHILDRESS TO NEAR LUBBOCK AT AROUND MID-AFTERNOON. THIS
IS NEAR WHERE MODELS INDICATE STORMS WILL INITIATE /IN OR NEAR
SOUTHWEST PARTS OF THE FA/ AND AFFECT PARTS OF THE AREA. SOME OF THE
STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND STRONG WINDS. THE
SCENARIO FOR TUESDAY IS EXPECTED TO BE VERY SIMILAR TO THIS
AFTN/EVENING. MODELS ALSO SHOW A MID-LVL DISTURBANCE COULD BE
INFLUENCING PARTS OF THE AREA ON TUESDAY.

THE BETTER/BEST CHANCES FOR SEVERE WX CURRENTLY APPEAR TO BE ON
WEDNESDAY. MODELS SHOW A DRYLINE DEVELOPING WEST OF THE AREA ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES. A SHORTWAVE WILL ALSO MOVE FROM
THE ROCKIES INTO THE PLAINS ON WEDNESDAY. INSTABILITY AND SHEAR WILL
BE SUFFICIENT FOR SEVERE STORMS WHICH COULD INCLUDE A FEW TORNADOES
ALONG WITH LARGE HAIL AND STRONG WINDS.

SHOWER AND THUNDERSTORM CHANCES ACROSS PARTS OF THE AREA WILL
CONTINUE THROUGH THE REST OF THE WEEK INTO THE WEEKEND WITH A
FRONTAL BOUNDARY AND/OR OUTFLOW BOUNDARIES IN/NEAR THE AREA. THE
FRONT MAY MOVE SOUTH OF THE FA THIS WEEKEND WHICH WOULD DIMINISH THE
COVERAGE OF SHOWERS/STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  86  68  80 /  20  10  20  30
HOBART OK         71  90  67  83 /  30  30  30  40
WICHITA FALLS TX  70  91  70  85 /  20  20  20  30
GAGE OK           66  91  69  84 /  20  30  20  40
PONCA CITY OK     72  86  69  80 /  20  10  10  30
DURANT OK         69  84  68  84 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/25
Hazardous weather outlook, May 27, 3:00 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT MON MAY 27 2013

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS WESTERN PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM BLACKWELL TO KINGFISHER
TO FREDERICK OKLAHOMA...EXTENDING SOUTHWARD TO WICHITA FALLS AND ARCHER
CITY IN WESTERN NORTH TEXAS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF TENNIS BALLS AND WIND GUSTS OF 65 TO 70 MPH.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOW THROUGH
11 PM TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
A DRYLINE CONTINUES TO SHARPEN THIS AFTERNOON ACROSS WEST TEXAS. WITH
STRONG SURFACE HEATING...ISOLATED SHOWERS AND STORMS HAVE BEGUN TO DEVELOP.
IF THESE STORMS MANAGE TO PERSIST INTO THIS EVENING...A FEW OF THEM MAY
MOVE INTO FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...POSING A THREAT
OF LARGE DAMAGING HAIL AND DESTRUCTIVE WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
BREEZY SOUTH WINDS WILL CONTINUE INTO THE EVENING HOURS. WIND GUSTS
OF 35 TO 40 MPH WILL MAKE TRAVEL ON EAST TO WEST ROADWAYS DIFFICULT...
ESPECIALLY IN HIGH PROFILE VEHICLES. USE CAUTION IF TRAVELING THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEK AND THE WEEKEND.
THERE WILL BE A CHANCE FOR SEVERE WEATHER AGAIN ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS ON TUESDAY... AND SPREAD EAST TO INCLUDE CENTRAL
OKLAHOMA ON WEDNESDAY. SEVERE WEATHER WILL REMAIN POSSIBLE ACROSS THE
AREA THROUGH THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

02/AUSTIN

In the hours before

Special weather statement, May 27, 4:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT MON MAY 27 2013

OKZ033-TXZ083-272330-
HARMON OK-HARDEMAN TX-
556 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON AND NORTHWESTERN
HARDEMAN COUNTIES UNTIL 630 PM CDT...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOLLIS...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3486 9986 3463 9968 3462 9968 3445 9999
      3475 10000
TIME...MOT...LOC 2252Z 240DEG 49KT 3462 10000
Special weather statement, May 27, 5:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT MON MAY 27 2013

OKZ034-280000-
GREER OK-
617 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREER COUNTY UNTIL 700 PM CDT...

AT 616 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MANGUM...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3499 9973 3511 9942 3489 9930 3489 9931
      3487 9932 3482 9926 3481 9940 3479 9940
      3476 9944 3473 9945 3473 9966 3477 9967
      3477 9972
TIME...MOT...LOC 2316Z 236DEG 38KT 3481 9962
Special weather statement, May 27, 5:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT MON MAY 27 2013

OKZ021-022-280015-
WASHITA OK-BECKHAM OK-
629 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHITA AND
SOUTHEASTERN BECKHAM COUNTIES UNTIL 715 PM CDT...

AT 626 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF CARTER...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3546 9927 3546 9908 3536 9891 3512 9925
      3511 9950 3512 9955
TIME...MOT...LOC 2326Z 241DEG 33KT 3516 9946

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Greer

When
May 27, 5:30 PM CST
Where
Greer County, 7 mi N of Reed
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.000, -99.680

Law Enforcement estimated 70 mph gusts.

Hail, Greer

When
May 27, 5:33 PM CST
Where
Greer County, 1.13 mi E of Reed
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.900, -99.680

Thunderstorm Wind, Beckham

When
May 27, 5:45 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Mesonet site at Erick measured a gust to 65 mph. Also gusts to 60 mph and 55 mph at the next two (5-minute) observations.

Thunderstorm Wind, Beckham

When
May 27, 5:58 PM CST
Where
Beckham County, 0.56 mi E of Sayre
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.300, -99.630

Fire Department estimated gusts to 60 mph.

Thunderstorm Wind, Roger Mills

When
May 27, 6:10 PM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Mesonet site SW of Cheyenne measured a gust to 64 mph.

Thunderstorm Wind, Washita

When
May 27, 6:15 PM CST
Where
Washita County, 0.89 mi SW of Canute
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.410, -99.290

A roof was blown off a barn SW of Canute.

Hail, Washita

When
May 27, 6:17 PM CST
Where
Washita County, 4.72 mi SSW of (Csm)clinton Sherman Airport
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.280, -99.240

Thunderstorm Wind, Custer

When
May 27, 6:18 PM CST
Where
Custer County, 3.65 mi ENE of Clinton
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
35.530, -98.910

Measured at KCSM. Moderate damage to airport. Doors were blown off a hangar, as well as windows in the control tower. A 400 lb. round bail was also blown into the ceilometer of the ASOS.

Thunderstorm Wind, Washita

When
May 27, 6:18 PM CST
Where
Washita County, 0.56 mi W of Burns Flat
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.360, -99.190

Measured at Clinton-Sherman Airport.

Hail, Washita

When
May 27, 6:22 PM CST
Where
Washita County, Burns Flat
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.360, -99.180

Thunderstorm Wind, Custer

When
May 27, 6:36 PM CST
Where
Custer County, 2.81 mi E of Clinton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.510, -98.920

A 60x30 ft. metal roof was blown off the Whitedog Hill Restaurant near I-40 mile marker 70. Billboard also damaged near the same location.

Hail, Washita

When
May 27, 6:40 PM CST
Where
Washita County, 3.45 mi N of Bessie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -98.990

Thunderstorm Wind, Custer

When
May 27, 6:42 PM CST
Where
Custer County, 3.94 mi E of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.510, -98.900

Five power poles down 1 mile N of I-40 exit 71.

Thunderstorm Wind, Custer

When
May 27, 6:42 PM CST
Where
Custer County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.510, -98.970

Two trees of around 10 diameter were snapped.

Thunderstorm Wind, Custer

When
May 27, 6:42 PM CST
Where
Custer County, 1.78 mi NE of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.530, -98.950

Minor damage to a hangar at CLK airport.

Thunderstorm Wind, Custer

When
May 27, 6:55 PM CST
Where
Custer County, 1.78 mi NE of Clinton
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -98.950

Hail, Dewey

When
May 27, 7:12 PM CST
Where
Dewey County, Oakwood
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
35.930, -98.700

The Oakwood Fire Dept. reported quarter to half dollar size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451593, 451580, 451595, 451596, 451599, 451586, 451581, 451598, 451601, 451582, 451588, 451583, 451589, 451592, 451602, 451600, 451584.